Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 35, NWS Jackson, MS

May 25, 2018Hinds County, Mississippi

NWS Jackson, MS issued this flash flood warning at May 25, 2018, 3:42 PM CDT for Hinds County, Mississippi. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2018, 3:42 PM CDT (20:42 UTC)
Expired
May 25, 2018, 5:45 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Hinds County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 24 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 5:00 PM CDTFLASH FLOOD2 Ese Clinton, MSWATER ACROSS SEVERAL ROADS NEAR THE WALMART IN CLINTON. REPORT RECEIVED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.7 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
930 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

143 
WGUS54 KJAN 252042
FFWJAN
MSC049-252245-
/O.NEW.KJAN.FF.W.0035.180525T2042Z-180525T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
342 PM CDT FRI MAY 25 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Central Hinds County in central Mississippi...

* Until 545 PM CDT.

* At 341 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Jackson, Clinton, Byram, Raymond and Bolton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3218 9047 3244 9046 3243 9024 3240 9024
      3240 9010 3234 9011 3232 9015 3230 9016
      3229 9015 3229 9018 3226 9018 3225 9021
      3220 9018 3219 9020 3218 9024 3217 9025

$$

TW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 25, 3:26 PM CDT, 16 minutes earlier.

Area forecast discussion, May 25, 3:26 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
326 PM CDT Fri May 25 2018

.DISCUSSION...

Rest of today through tomorrow: Weak upper-level troughing and
cyclonic flow remain over the region with subtle upper-level
divergence from a weak jet. The troughing working in combination
with daytime heating in a moist environment has resulted in
multiple clusters of thunderstorms across the area this afternoon.
A few of these storms have become strong to severe, especially
where storms/outflow boundaries have merged. There are two main
areas of convection that will be the main focus through the
evening hours - 1) the ongoing storms and outflow moving southeast
towards the Jackson metro, and 2) a cluster of storms and outflow
moving north from the Gulf Coast in association with the sea
breeze. Storms will be likely through early evening along and
ahead of these two areas. A few strong to possibly severe storms
will remain possible, primarily where storms/outflow boundaries
merge. Locally heavy rainfall and flash flooding remain possible
over the southeast, especially where these aforementioned outflow
boundaries merge and enhance the moisture convergence within an
already saturated environment with PWATs near 2". As such, the
ongoing limited risk for flash flooding remains well placed for
now. For tonight, expect this activity to wane with loss of
daytime heating, however a few showers and perhaps a storm could
linger overnight. Some patchy fog will be possible for any
locations that see rain, especially over the southeast.

For tomorrow, expect another round of numerous diurnally driven
showers and storms to develop by the mid to late morning hours and
persisting through the day. The thermodynamic environment will be
somewhat better over the Delta where lapse rates will steepen to 6-
6.5 C/km. The greatest threat for strong to isolated severe storms
with microbursts will be located here, however strong storms cannot
be ruled out where storms/outflow boundaries merge. In addition,
locally heavy rainfall could also result in isolated flash flooding.
Given uncertainty regarding the areal coverage of both threats will
hold off on mentioning severe of flooding potential in the
HWO/graphics and will wait for further analysis. /TW/

Saturday night through Friday: Main focus in the long term will be
dictated by the eventual track, speed and intensity of now
Tropical Storm Alberto which at last Advisory was meandering over
the northwestern Caribbean Sea. Currently, the most likely
arrival time of any tropical storm force winds over our CWA is
Monday along with flooding potential across our Southeast. Current
thinking suggests four to seven inches of rain will be possible
especially along the Interstate 59 corridor. There will likely be
quite a qpf gradient across the western portions of our CWA that
stands to see the least amount of rainfall through the forecast
period. In addition, the warmest temperatures are expected over
the western portions of our CWA through the period as well.
Alberto looks to shift east of our CWA during the day Wednesday
followed by mid level ridging from the southwest. A disturbance
is expected to drop southeast around the top of the mid level
ridge Wednesday night and across northeast Mississippi Thursday. A
few storms may drop south across our northeast zones during this
timeframe but much of the area will return to warm and drier
conditions. /22/

&&

.AVIATION...
18Z TAF discussion:
Numerous showers and storms are already ongoing across the region
and will continue to impact the area through the early evening
hours tonight. VFR conditions will prevail outside of these
showers and storms with brief reductions to MVFR ceilings and IFR
visibilities within any of this activity. Once again, a few hours
of fog and/or low ceilings will be possible early tomorrow morning
but will be dependent on where rainfall occurs today so left
mention/flight category reductions out of the TAFs for now but
could be needed with later issuance. Another round of showers and
storms could get an early start again late tomorrow morning so
VCSH will be possible at any TAF site. /TW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       70  85  69  85 /  37  64  42  22
Meridian      70  85  67  84 /  44  67  49  47
Vicksburg     72  87  68  88 /  34  66  29  34
Hattiesburg   70  86  68  83 /  34  68  50  66
Natchez       71  87  68  87 /  34  66  32  31
Greenville    73  87  70  88 /  21  61  25  38
Greenwood     72  85  69  87 /  22  65  29  35

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

TW/22
Hazardous weather outlook, May 25, 10:26 AM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
1026 AM CDT Fri May 25 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>042-047-048-
053-059-060-261530-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Warren-Hinds-Claiborne-Jefferson-
Adams-
1026 AM CDT Fri May 25 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.

.DAY ONE...The rest of Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Flash flooding will be possible across mainly southeastern
Mississippi between Sunday night and Tuesday as a developing
tropical system moves north from the Gulf of Mexico. Thunderstorms
with this system will be capable of producing very heavy rainfall,
and total rainfall amounts of 3 to 5 inches are likely across the
Interstate 59 corridor near Hattiesburg to Meridian. There are
still some uncertainties regarding the eventual track and strength
of the system, so residents and travelers across the ArkLaMiss
region are encouraged to stay tuned to the latest forecast
updates.

(https://www.weather.gov/images/jan/graphicast/image1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

MSZ043>046-049>052-054>058-061>066-072>074-261530-
Madison MS-Leake-Neshoba-Kemper-Rankin-Scott-Newton-Lauderdale-
Copiah-Simpson-Smith-Jasper-Clarke-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
1026 AM CDT Fri May 25 2018

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and south central
Mississippi.

.DAY ONE...The rest of Today and Tonight

FLOODING
THREAT...Limited
TIMING...remainder of today

Locally heavy rainfall and flash flooding will be possible across
southeast Mississippi this afternoon through the early evening
hours due to slow moving thunderstorms.

(https://www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Flash flooding will be possible across mainly southeastern
Mississippi between Sunday night and Tuesday as a developing
tropical system moves north from the Gulf of Mexico. Thunderstorms
with this system will be capable of producing very heavy rainfall,
and total rainfall amounts of 3 to 5 inches are likely across the
Interstate 59 corridor near Hattiesburg to Meridian. There are
still some uncertainties regarding the eventual track and strength
of the system, so residents and travelers across the ArkLaMiss
region are encouraged to stay tuned to the latest forecast
updates.

(https://www.weather.gov/images/jan/graphicast/image1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

1

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, May 25, 3:14 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
314 PM CDT FRI MAY 25 2018

MSZ063-064-072-252045-
Lawrence MS-Jefferson Davis MS-Marion MS-
314 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARION...SOUTHERN
LAWRENCE AND SOUTHERN JEFFERSON DAVIS COUNTIES UNTIL 345 PM CDT...

At 314 PM CDT, Meteorologists were tracking a strong thunderstorm
over Prentiss, or 19 miles west of Collins, moving southeast at 10
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Holly Springs, Prentiss, Topeka, Progress, Goss, Tilton, Oak Vale,
Robinwood, Jayess, Society Hill, Arm, Carson and Bassfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3134 9004 3133 9008 3135 9011 3135 9021
      3138 9025 3141 9024 3167 8984 3162 8976
      3161 8975 3161 8973 3158 8970 3154 8961
      3125 9004
TIME...MOT...LOC 2014Z 314DEG 7KT 3158 8988

JM
Local storm report, May 25, 3:19 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     SATARTIA                32.67N 90.54W
05/25/2018                   YAZOO              MS   PUBLIC

            TREE DOWN AND A FENCE DAMAGED. CATTLE
            ESCAPED.

&&

CME
Local storm report, May 25, 3:26 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
326 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     TSTM WND DMG     SATARTIA                32.67N 90.54W
05/25/2018                   YAZOO              MS   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            SATARTIA. TREE DOWN AND A FENCE DAMAGED.
            CATTLE ESCAPED.

&&

CME
Local storm report, May 25, 3:27 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
327 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TSTM WND DMG     8 NW EDWARDS            32.41N 90.70W
05/25/2018                   WARREN             MS   EMERGENCY MNGR

            TREES DOWN.

&&

CME
Local storm report, May 25, 3:29 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
329 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             1 SE CLINTON            32.33N 90.33W
05/25/2018  E0.75 INCH       HINDS              MS   PUBLIC

&&

CME
Special weather statement, May 25, 3:32 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
332 PM CDT FRI MAY 25 2018

LAZ016-025-MSZ047-053-252115-
Tensas LA-Madison LA-Warren MS-Claiborne MS-
332 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TENSAS AND
SOUTHEASTERN MADISON PARISHES...CENTRAL CLAIBORNE AND SOUTHWESTERN
WARREN COUNTIES UNTIL 415 PM CDT...

At 332 PM CDT, Meteorologists were tracking a strong thunderstorm
near Somerset, or 18 miles south of Tallulah, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Vicksburg, Newellton, Le Tourneau, Afton, Somerset and Yokena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3202 9129 3220 9132 3232 9105 3226 9089
      3208 9086 3202 9091
TIME...MOT...LOC 2032Z 272DEG 13KT 3214 9115

JM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:20 PM CDTSpecial Weather StatementJANGrenada25 min
May 24, 7:39 PM CDTSpecial Weather StatementJANRankin36 min
May 25, 11:25 AM CDTSpecial Weather StatementJANHumphreys50 min
May 25, 12:17 PM CDTSpecial Weather StatementJANSharkey28 min
May 25, 12:55 PM CDTSpecial Weather StatementJANCarroll35 min
May 25, 1:14 PM CDTSpecial Weather StatementJANAdams46 min
May 25, 1:21 PM CDTSpecial Weather StatementJANBolivar24 min
May 25, 1:26 PM CDTSpecial Weather StatementJANYazoo34 min
May 25, 1:41 PM CDTSevere Thunderstorm WarningJANYazoo45 min
May 25, 1:51 PM CDTSpecial Weather StatementJANLincoln24 min
May 25, 2:12 PM CDTSpecial Weather StatementJANSunflower33 min
May 25, 2:28 PM CDTSpecial Weather StatementJANWarren32 min
May 25, 2:35 PM CDTSevere Thunderstorm WarningJANHinds, Warren40 min
May 25, 3:06 PM CDTSevere Thunderstorm WarningJANHinds, Rankin54 min
May 25, 3:14 PM CDTSpecial Weather StatementJANJefferson Davis31 min
May 25, 3:56 PM CDTSpecial Weather StatementJANRankin34 min
May 25, 4:07 PM CDTSpecial Weather StatementJANScott38 min
May 25, 4:11 PM CDTSpecial Weather StatementJANClaiborne34 min
May 25, 4:12 PM CDTSevere Thunderstorm WarningJANScott30 min
May 25, 4:19 PM CDTSpecial Weather StatementJANWebster26 min
May 25, 4:21 PM CDTSpecial Weather StatementJANJefferson Davis24 min
May 25, 4:25 PM CDTSpecial Weather StatementJANBolivar, Washington35 min
May 25, 4:38 PM CDTSevere Thunderstorm WarningJANWebster52 min
May 25, 5:10 PM CDTSpecial Weather StatementJANWashington35 min
May 25, 5:19 PM CDTSpecial Weather StatementJANKemper, Lauderdale26 min
May 25, 5:31 PM CDTSpecial Weather StatementJANJefferson29 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.